Montana, 2012

Damaging Wind in Montana, July 17, 2012

July 17, 2012 · NWS GGW · 1 event in 1 county or zone

A moderately-unstable environment combined with a fair amount of surface moisture to develop a few isolated storms across northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A moderately-unstable environment combined with a fair amount of surface moisture to develop a few isolated storms across northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 17, 8:53 AM MST, 7 hours 20 minutes earlier.

Area forecast discussion, Jul 17, 8:53 AM MST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
953 AM MDT TUE JUL 17 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
UPDATED THE FORECAST TO LOWER POPS AND SKY COVER ACROSS THE
WESTERN PART OF THE CWA. WE WILL SEE POSSIBLE STRONG TO SEVERE
THUNDERSTORM ACROSS OUR EASTERN ZONES. RSMITH

PREVIOUS DISCUSSION...SOUTHWEST FLOW ALOFT WILL PREVAIL TODAY
WITH LARGE UPPER RIDGE TO THE EAST AND UPPER LOW OVER THE PACIFIC
NORTHWEST. ONE SHORTWAVE IN THE SW FLOW ALOFT IS CURRENTLY IN SE
MONTANA AND IS BRING THUNDERSTORMS TO THAT AREA. THAT SYSTEM WILL
MOVE TO THE EAST THIS MORNING. AN AREA OF LOW CLOUDS AND FOG THAT
COVERS MOST OF SOUTHERN SASKATCHEWAN HAS DRIFTED INTO THE NORTHERN
ZONES OF THE FORECAST AREA EARLY THIS MORNING. WILL MENTION AREAS
OF FOG NORTH OF THE MISSOURI RIVER EARLY. THE FOG SHOULD LIFT WITH
DAYTIME HEATING.

A SHORTWAVE TROUGH WILL MOVE THROUGH EASTERN MONTANA THIS
AFTERNOON AND EVENING AND LIFT A WARM FRONT THROUGH THE AREA.
THERE SHOULD BE ENOUGH BREAKS IN THE CLOUDS TODAY FOR GOOD DAYTIME
HEATING TO DESTABILIZE THE ATMOSPHERE. THE MOST UNSTABLE AIR WILL
BE IN THE EAST WITH CAPE NEAR 1000 J/KG AND LIFTED INDICIES AS LOW
AS -5 THIS AFTERNOON AND EVENING. AGREE WITH SPC SLIGHT RISK IN
THIS AREA. WILL MENTION THE POSSIBILITY OF SEVERE THUNDERSTORMS
OVER THE EASTERN HALF OF THE FORECAST AREA. WITH PRECIPITABLE
WATER APPROACHING 1.6 INCHES...COULD ALSO SEE LOCALLY HEAVY RAIN.

THE WAVE MOVES TO THE EAST OVERNIGHT AND UPPER RIDGE BUILDS INTO
MONTANA FOR WEDNESDAY AND THURSDAY WITH HOT AND MAINLY DRY
WEATHER. THUNDERSTORMS MAY LINGER IN THE EAST WEDNESDAY MORNING
WITH DEPARTING WAVE. ALSO...WEAK WAVE MOVING OVER THE RIDGE
THURSDAY AFTERNOON MAY BE ENOUGH TO POP A THUNDERSTORM IN THE
NORTHEAST. OTHERWISE...LOOK FOR HOT AND DRY WEATHER WEDNESDAY AND
THURSDAY. FORRESTER

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

THE LONG TERM FORECAST PERIOD CONTINUES THE EPIC STRUGGLE BETWEEN
THE STABLE...HOT...HIGH PRESSURE SYSTEM OVER THE HIGH PLAINS AND
THE LOW PRESSURE SYSTEM AND ASSOCIATED SHORT WAVE DISTURBANCES
RIDING UP AND OVER THE NORTHERN ROCKIES.

THURSDAY NIGHT THROUGH FRIDAY...THE HIGH PLAINS HIGH PRESSURE
KEEPS MOST PRECIPITATION AWAY FROM NORTHEAST MONTANA.

FRIDAY NIGHT THROUGH SATURDAY...A SHORT WAVE DISTURBANCE BREAKS
DOWN THAT RIDGE A BIT AND SPREADS SOME SHOWERS AND THUNDERSTORMS
ACROSS NORTHEAST MONTANA WITH SOME LOCATIONS LOOKING TO RECEIVE A
THIRD OF AN INCH OF RAIN. AFTER THIS...THE UPPER LEVEL HIGH
PRESSURE AREA IS JUST NEVER THE SAME...SHOVED AWAY TOWARD THE
SOUTH AS A SLIGHTLY MORE ZONAL UPPER LEVEL FLOW TAKES OVER FOR
MONTANA.

SATURDAY NIGHT THROUGH SUNDAY SEEMS TO BE A QUIET PERIOD BETWEEN
DISTURBANCES.

SUNDAY NIGHT THROUGH MONDAY NIGHT...ANOTHER LOW PRESSURE SYSTEM
FROM BRITISH COLUMBIA SLIDES EASTWARD ALONG THE INTERNATIONAL
BORDER BRINGING SOME SCATTERED SHOWERS AND THUNDERSTORMS.

TUESDAY THROUGH WEDNESDAY...A MORE PURE ZONAL FLOW KEEPS MONTANA
DRY.

FRIDAY THIS WEEK WILL BE THE HOTTEST DAY OF THE FORECAST AHEAD OF
THE FIRST SHORT WAVE DISTURBANCE. LITTLE RELIEF IN TEMPERATURES TO
BE FOUND THROUGH THE REMAINDER OF THE FORECAST PERIOD.

EXTENDED MODELS IN FAIRLY GOOD AGREEMENT THROUGH THIS COMING
WEEKEND...THEN SOME TIMING DIFFERENCES BEGIN TO SHOW TOWARD THE
END OF THE FORECAST PERIOD REDUCING FORECAST CONFIDENCE FOR THAT
TIME FRAME. BMICKELSON

&&

.AVIATION...
THIS MORNING LOW CLOUDS WILL AFFECT KSDY AND KGDV BEFORE MOVING
OFF TO THE EAST BY AFTERNOON. A BROAD SURFACE TROUGH WILL MAINTAIN
NW WINDS AT AROUND 10KTS THAT WILL BECOME EASTERLY IN THE
AFTERNOON.

SOUTHWESTERLY FLOW ALOFT CONTINUES TO CHANNEL MOISTURE INTO
MODERATELY UNSTABLE AIR OVER NORTHEAST MONTANA TODAY. THIS IS A
GOOD SETUP FOR AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST
STORMS ARE EXPECTED TO DEVELOP EAST OF KGGW WITH THE POSSIBILITY
OF A SUPER-CELL OR TWO. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 17, 1:37 PM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
237 PM MDT TUE JUL 17 2012

MTZ016-017-021-022-059>061-181000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
237 PM MDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT TEMPERATURES ARE FORECASTED WEDNESDAY...THURSDAY AND FRIDAY.
MOST AREAS WILL HAVE HIGHS IN THE MID 90S ON WEDNESDAY...NEAR 100
ON THURSDAY AND BETWEEN 95 AND 100 ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-023>027-062-181000-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-EASTERN ROOSEVELT-
237 PM MDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
AND EVENING. SOME STORMS MAY BECOME SEVERE ACROSS THE YELLOWSTONE
VALLEY. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT TEMPERATURES ARE FORECASTED WEDNESDAY...THURSDAY AND FRIDAY.
MOST AREAS WILL HAVE HIGHS IN THE MID 90S ON WEDNESDAY...NEAR 100
ON THURSDAY AND BETWEEN 95 AND 100 ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 128 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
July 17, 4:13 PM MST
Where
Phillips County, 0.83 mi NE of Malta South Dot
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
47.980, -108.310

A wind gust of 69 mph was measured at the Malta South US-191 DOT site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402020.